Candida Esophagitis Associated With Mycophenolate Mofetil Treatment of Atopic Dermatitis
October 2016 | Volume 15 | Issue 10 | Case Reports | 1267 | Copyright © October 2016
Anna Kurayev MD and Alice B. Gottlieb MD PhD
Tufts Medical Center, Boston, MA
OBJECTIVE: To describe a case in which a patient developed Candida esophagitis (CE) after treatment of atopic dermatitis (AD) with mycophenolate mofetil (MMF) for 22 months.
CASE SUMMARY: A 59-year-old Caucasian female with long-standing history of AD successfully treated with MMF presented to the dermatology clinic for follow-up appointment with 3 months’ history of projectile vomiting, choking, and trouble swallowing. Patient underwent esophagogastroduodenoscopy (EGD) that demonstrated whitish plaques in esophagus consistent with CE, which was confirmed by biopsy and cytology.
DISCUSSION AND CONCLUSION: MMF is a lymphocyte selective immunosuppressive agent that has demonstrated very good therapeutic effects against cutaneous inflammatory skin disease and proved to have good efficacy and bioavailability. Generally, MMF is a safe medication with relatively low side effects. There are no case reports to date that describe CE in patients treated with MMF. Clinicians should be aware of this rare complication to enable timely intervention and treatment.
J Drugs Dermatol.
Atopic dermatitis (AD) is a chronic, inflammatory skin disorder characterized by dryness, pruritus, erythema, oozing, crusting, and lichenification.The therapy for AD is aimed to eliminate symptoms, reduce the frequency and severity of flares, and prevent further exacerbations. Standard modalities for treatment of mild or moderate disease concentrated on use of topical therapies for inflammation, moisturization of the skin, and elimination of exacerbating factors.1 Management of severe, refractory AD requires phototherapy, systemic corticosteroids, immunosuppressive agents, or biologic medications.Mycophenolate mofetil (MMF) is a well-tolerated immunosuppressive agent that provides a cytostatic effect on lymphocytes by inhibiting de novo purine synthesis in T and B cells, suppresses antibody formation, and decreases recruitment and adhesion of lymphocytes to endothelial cells.2,14 The medication has been approved and broadly used in the transplant field, and also proved to be a highly effective drug in off-label treatment for a variety of cutaneous inflammatory diseases.3Given its proven bioavailability, efficacy, and favorable side effect profile, MMF is also often used as corticosteroid-sparing agent to avoid undesirable adverse effects from chronic steroid use. It also has been shown to be a good therapeutic choice for the treatment of refractory inflammatory skin diseases in cases with failed responses to other medical treatment regimens or for patients who are intolerant to other treatment modalities because of enzyme insufficiency, concomitant disease, or severe adverse reactions.MMF is generally considered a safe medication with a low toxicity profile and is rarely associated with serious adverse effects. The most common adverse effects are gastrointestinal (GI) symptoms. Patients mostly complain of nausea, vomiting, diarrhea, constipation, anorexia, and abdominal pain, which are rarely severe enough to discontinue therapy.4-6 Uncommon GI side effects such as oral ulcers, esophagitis, gastritis, duodenitis, ischemic colitis, and GI hemorrhage have a dose-dependent effect and are reversible with dose reduction.7-10As with any potent immunosuppression, an elevated incidence of opportunistic infections has been reported, especially in patients receiving 2 g to 3 g of MMF daily.11,12 There has been an increased incidence of herpes simplex, herpes zoster, cytomegalovirus, candidiasis, cryptococcosis, aspergillosis, mucormycosis, and pneumocystis carinii pneumonia.13 The most frequently reported Candida infection was mucocutaneous candidiasis.We present a patient who developed CE 22 months after starting treatment with MMF for AD. This case highlights the development of CE in an HIV-negative patient without clinical or laboratory evidence for immunosuppression as a side effect of therapy with MMF.CASE REPORTA 59-year-old Caucasian female with a medical history of hypercholesterolemia, depression, seborrheic keratosis,